Massachusetts, 2005

Damaging Wind in Massachusetts, June 8, 2005

June 8, 2005 · NWS ALY · 1 event in 1 county or zone

A stationary front lay east to west across eastern New York and centralNew England. In western New England, the front was in the vicinity of theBerkshires.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A stationary front lay east to west across eastern New York and centralNew England. In western New England, the front was in the vicinity of theBerkshires. At upper levels, a weak short wave trough moved across QuebecProvince, Canada. The southern periphery of this feature affected westernNew England during the afternoon. The air mass along, and to the south of thestationary front was unstable enough to encourage the formation of thunderstormsas the upper level trough impacted the region. One thunderstorm in the Berkshires,produced damaging wind gusts that downed trees, but no hail or flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 8, 6:40 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 8, 6:40 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
740 PM EDT WED JUN 8 2005

.UPDATE...UPDATED TO REMOVE HEAVY RAIN FROM EXTENDED...OTHERWISE
NO CHANGES.

****** FOLLOWING IS AFD ISSUED AT 425 PM EDT TODAY  ********

.SYNOPSIS...FRONT THAT DIPPED INTO THE REGION LAST NIGHT WILL BE
STALLED NEAR THE MOHAWK VALLEY MUCH OF TODAY. 500 HPA LOW OVER
NRN QUEBEC. REMAINS OF ONE MCS FROM THE MIDWEST JUST NORTH OF LAKE
ONTARIO WITH SECOND MCS ASSOCIATED WITH FRONTAL SYSTEM WEST OF LAKE
MICHIGAN.

.SHORT TERM (THIS AFTERNOON THROUGH FRIDAY)...ANOTHER ACTIVE
DAY EXPECTED ACROSS THE ALY CWA THIS AFTERNOON WILL CONTINUE INTO
THE EVENING HOURS. HEAVIEST PRECIP POTENTIAL APPEARS TO BE DOWN
THE MOHAWK VALLEY EAST INTO SOUTHERN VERMONT WITH MOST OF THE
PRECIP THIS EVENING. THE MAIN BAND OF PRECIP ON THE NAM40 MODEL
WAS FROM THE NORTHERN MOHAWK VALLEY EAST TO CENTRAL VERMONT
DURING THE LATE AFTERNOON. THIS BAND DROPS FARTHER SOUTH WITH
AN AREAS OF 1.5 INCH AMOUNTS FROM ALBANY EAST ACROSS SOUTHERN
VERMONT BETWEEN 00Z AND 03Z...THEN DRIFTS ABOUT 20 TO 30 MILES
FARTHER SOUTH BETWEEN 03Z AND 06Z. PRECIP AMOUNTS DIMINISH RAPIDLY
AFTER 06Z...THEN APPEARS TO BE MOSTLY AIR MASS TYPE ACTIVITY
FRIDAY AS THE WARM AIR RETURNS OVER OUR AREA. GFS QPF AMOUNTS
ARE FAR MORE CONSERVATIVE WITH ONLY 0.10 TO 0.25 INCH AND MOSTLY
NORTH OF THE MOHAWK VALLEY. STEERING WINDS THIS EVENING ARE
GENERALLY WESTERLY 25 TO 30 KNOTS SO TRAINING OF HP CELLS
ALONG THE FRONT COULD POSE A THREAT OF URBAN FLOODING SHOULD
THEY OCCUR OVER AN AREA LIKE THE CAPITAL DISTRICT WHERE LARGE
AREAS HAVE BEEN PAVED OVER. FOR FRIDAY IT APPEARS THE GFS SHOWS
BETTER DEPICTION OF THE PRECIP ALTHOUGH THE PRECIP WILL BE AIR MASS
TYPE CONVECTION...AND AMOUNTS LIKELY TO VARY A GREAT DEAL OVER SHORT
DISTANCES. THERE IS POTENTIAL FOR A ONE TWO EFFECT SHOULD THOSE
CELLS MOVE SLOWLY OR BACK PROPAGATE OVER AN AREA THAT RECEIVES
HEAVY RAIN TONIGHT. REGARDING TEMPERATURES...OVERNIGHT THE 12Z
NAM A BIT WARMER THAN THE 06Z GFS...BUT ONLY SLIGHTLY SO. THE
REAL DIFFERENCE IS FOR FRIDAY WHEN THE 12Z ETA MOS GIVES US A
MAX OF 91 WITH DEW POINTS IN THE UPPER 60S...A REAL STEAMER.
THE GFS GIVES US A MUCH MORE TOLERABLE 83...BUT FEEL WE WILL
PROBABLY COME UP SOMEWHERE IN BETWEEN. A LOT WILL DEPEND ON CLOUD
COVER...AND HIGH DEWPOINTS WILL HOPEFULLY FAVOR A LOT OF FAIR
WEATHER CU TO FORM EARLY...REDUCING HEATING FROM THE SUN...AND
THUS GIVING US A BIT COOLER MIDDAY AND AFTERNOON TEMPERATURES.
&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...NEARLY CLASSIC BERMUDA
HIGH FORMS OVER THE REGION AS SURFACE HIGH FORMS OFF CAPE HATTERAS
ON FRIDAY AND IS SUPPORTED BY A 500 HPA HIGH ALOFT. THE BERMUDA HIGH
HANGS TOUGH THROUGH TUESDAY...WITH TYPICAL THREAT OF AIR-MASS TYPE
CONVECTION DURING THE AFTERNOONS AND EVENINGS...AND HAZE/FOG IN
THE EARLY MORNING HOURS. LOOKS LIKE RELIEF COMES TUESDAY NIGHT
WITH POSSIBLY AN INCREASED CONVECTION THREAT TUESDAY AFTERNOON AND
EVENING. WITH THE FRONT THROUGH ON WED...WILL EXPECT MUCH MORE
PLEASANT WEATHER WITH COOLER TEMPS AND LOWER HUMIDITY.
&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL FOR MUCH OF THE PERIOD THROUGH THURSDAY
AFTERNOON. THERE WILL BE AREAS OF MVFR AND IFR CONDITIONS THROUGH THIS
EVENING IN SCATTERED SHOWERS AND THUNDERSTORMS AND IN AREAS OF FOG
BETWEEN ABOUT 08Z AND 13Z. SHOWERS AND THUNDERSTORMS WILL REDEVELOP
AGAIN THURSDAY AFTERNOON AS HEATING TAKES HOLD.
&&

.HYDROLOGY...RIVERS...STREAMS AND RESERVOIRS ARE BELOW NORMAL AND
FLOWS ARE MORE TYPICAL OF MID JULY. WITH FAIRLY HIGH FFG VALUES
THE MAIN HYDRO THREAT WILL BE TORRENTIAL DOWNPOURS OVER SMALL
AREAS...WITH TRAINING OF HP CELLS THE MAIN THREAT LATE THIS
AFTERNOON AND EVENING...AND SLOW MOVING OR BACK PROPAGATING
AIR MASS TSTMS TOMORROW THRU NEXT TUESDAY WHICH IS CHARACTERISTIC
OF MARITIME TROPICAL AIR FROM THE GULF AND SOUTH ATLANTIC. MUCH
OF THE PRECIP WILL GO INTO THE GROUND IN THE WOODS AND RURAL
AREAS...BUT FLOODING OF STREETS AND PARKING AREAS MAY BE EXPECTED
WHEN HEAVY PRECIP FALLS IN A SHORT TIME.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&

SHORT TERM...LONG TERM...HYDRO...RCK
AVIATION...GG
Hazardous weather outlook, Jun 8, 3:30 PM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 PM EDT WED JUN 8 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-091100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
430 PM EDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...
SCATTERED SEVERE THUNDERSTORMS WILL OCCUR ACROSS THE REGION LATE
THIS AFTERNOON AND EVENING. THESE STORMS WILL PRODUCE WIND GUSTS TO
60 MPH AND HAIL TO ONE INCH IN DIAMETER. IN ADDITION...THESE STORMS
ARE CAPABLE OF PRODUCING HEAVY DOWNPOURS WITH RAINFALL AMOUNTS OF
ONE TO TWO INCHES. STORMS WILL MOVE EAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...
FROM THURSDAY THROUGH NEXT TUESDAY A WARM...HUMID AIRMASS WILL
DOMINATE THE WEATHER WITH A CHANCE OF THUNDERSTORMS EACH DAY
...ESPECIALLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
THIS EVENING. SKYWARN SPOTTERS FORWARD ANY REPORTS OF SEVERE
WEATHER...LIGHTING CAUSING INJURY OR DAMAGE...OR RAINFALL AMOUNTS OF
1.5 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jun 8, 3:42 PM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
442 PM EDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     GRANVILLE               43.41N 73.26W
06/08/2005                   WASHINGTON         NY   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

0421 PM     TSTM WND DMG     WHITEHALL               43.56N 73.42W
06/08/2005                   WASHINGTON         NY   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&
Local storm report, Jun 8, 5:04 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
604 PM EDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     NAPANOCH                41.75N 74.37W
06/08/2005                   ULSTER             NY   LAW ENFORCEMENT

            TREES DOWN. RTE 209 CLOSED.

0501 PM     TSTM WND DMG     ACCORD                  41.79N 74.23W
06/08/2005                   ULSTER             NY   LAW ENFORCEMENT

            TREES DOWN.

0506 PM     TSTM WND DMG     STONE RIDGE             41.85N 74.14W
06/08/2005                   ULSTER             NY   LAW ENFORCEMENT

            TREES DOWN.

0510 PM     TSTM WND DMG     BINNEWATER              41.86N 74.09W
06/08/2005                   ULSTER             NY   LAW ENFORCEMENT

            TREES DOWN.

&&

ELH
Local storm report, Jun 8, 5:42 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
642 PM EDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     BRANT LAKE              43.68N 73.75W
06/08/2005                   WARREN             NY   LAW ENFORCEMENT

            TREES DOWN

&&

ELH
Local storm report, Jun 8, 6:50 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
750 PM EDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     PITTSTOWN               42.84N 73.48W
06/08/2005                   RENSSELAER         NY   LAW ENFORCEMENT

            TREES DOWN.

&&

OKEEFE

The radar

The Albany radar (KENX), 72 km away, was scanning. The volume nearest the first event began at 23:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
June 8, 6:58 PM EST
Where
Berkshire County, Williamstown
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.717, -73.200

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459394.